Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Severe liver pain, how to lose weight

07/23/2010

Question:

I have NASH caused by taking methotrexate orally for psoriasis. It is at stage 2 now and my liver is twice its` normal size. I have had severe, gnawing pain from the enlarged liver for 4 years. Pain management clinics have not helped, so I take pain pills. I have also now developed insulin resistance (I take Actos for it) and a blood clot in the hepatic vein from a liver hemorrhage in March. The doctors want me to lose weight. I have been on a fat free diet for 4 years, and for the past 6 months, I am also eating a sugar free diet. But my weight stays the same. I can`t exercise because of the pain, nausea, and the oppressive fatigue I have. How do I lose weight in my situation? My BMI is 28 right now. Help!

Answer:

There are many steps that can be taken to help your situation, but one simple response on NetWellness would not be appropriate. You need to actually have a full nutrition consult, truthfully.

Most likely the 'fat free and sugar free' mean you're really not helping the situation, actually. A comprehensive review of all food intake, meds, etc is warranted.

If you do not want to see an RD, then you may want to consult with a hepatic specialist.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Hope   Barkoukis, PhD, RD, LD Hope Barkoukis, PhD, RD, LD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University